Serotonin release from platelets is important for regulating hemostasis. Some prior studies suggest an association between use of selective serotonin reuptake inhibitors and gastrointestinal bleeding and a possible synergistic effect of these medications with non-steroidal anti-inflammatory drugs (NSAIDs). This study examined the effect of medications that inhibit serotonin uptake on upper gastrointestinal toxicity.
359 case subjects hospitalized for upper gastrointestinal bleeding, perforation, or benign gastric outlet obstruction were recruited from 28 hospitals. 1889 control subjects were recruited by random digit dialing from the same region. Data were collected during structured telephone interviews. Antidepressant medications were characterized according to their affinity for serotonin receptors. Exposure to medications required use on at least 1 day during the week prior to the index date.
Any moderate or high affinity serotonin reuptake inhibitor (MHA-SRI) use was reported by 61 cases (17.1%) and 197 controls (10.4%). After adjusting for potential confounders, MHA-SRI use was associated with a significantly increased odds of hospitalization for upper gastrointestinal toxicity (adjusted OR = 2.0, 95%CI 1.4–3.0). A dose–response relationship in terms of affinity for serotonin uptake receptors was not observed (p = 0.17). No statistical interaction was observed for use of high dose NSAIDs or aspirin concomitantly with MHA-SRIs (p = 0.5). When MHA-SRIs were used concomitantly with high dose NSAIDs, the adjusted odds ratio for the association with upper gastrointestinal toxicity was 3.5 (95%CI 1.9–6.6).
Use of MHA-SRIs is associated with an increased risk of hospitalization for upper gastrointestinal toxicity. Copyright © 2008 John Wiley & Sons, Ltd.